Hail, Thurston
- When
- August 14, 3:50 PM CST
- Where
- Thurston County, 1.02 mi E of Emerson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.280, -96.700
Public reported quarter sized hail near Emerson.
A line of thunderstorms produced severe criteria hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of thunderstorms produced severe criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 14, 1:34 PM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 234 PM CDT Fri Aug 14 2020 ...Updated Forecast Discussion... .DISCUSSION... Issued at 213 PM CDT Fri Aug 14 2020 At 2 PM, there were two lines of thunderstorms draped over the region. The storms across the Omaha and Lincoln Metros were elevated prefrontal storms (no severe threat with these). The second line further north toward Norfolk was associated with the cold front, and consisted of more surface based convection. The main severe threat should be with this second line, hence the Severe Thunderstorms Watch issuance. This Evening & Tonight: We will continue to monitor the potential for severe weather with a cold frontal passage this afternoon and evening. A perusal of CAM data and current observations suggests ample instability ahead of the front (Mixed layer CAPE > 3000 j/kg, DCAPE near 1200 j/kg, and 700-500 mb lapse rates > 8 C/km). Bulk shear profiles meanwhile should remain sufficient for a couple supercells (25 to 35 kt of 0-6 km bulk shear), but lacking in the lowest 1-3 km. Thus the main expected hazards today remain hail and damaging downburst winds (tornados aren't expected). Generally thinking the peak potential hail size would be ping pong balls, while an isolated wind gust to 70 mph can't be ruled out. The severe risk in the Metros should be highest between 5 PM and 8 PM, and storms should exit into Kansas/Missouri by midnight. The Weekend: Surface high pressure will settle over the region Saturday and Sunday, resulting in near to slightly below average temperatures, lighter winds and dry weather. Look for afternoon highs in the lower 80s Saturday, then mid 80s Sunday. Light northeast winds Saturday should become southwest winds by Sunday afternoon. No hazardous weather is anticipated over the weekend. Next week and beyond: Guidance all continues to favor a bulbous ridge over the Western U.S. and a trough in the East next week. This places Nebraska and Iowa in a region of prevailing northwest flow aloft and likely sets us up for predominantly dry week with temperatures in the 80s. If mother nature can see fit to send us rainfall, it would likely be associated with a weak shortwave riding over the apex of the ridge. A scenario that suggests spotty rainfall at best. Thus it isn't much of a surprise that WPC QPF for Days 4-7 suggests no rainfall in our region. Toss in the CPC outlooks through Day 14 and trends suggest few opportunities for drought relief over the next week or two. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 100 PM CDT Fri Aug 14 2020 The main concern over the next 24 hours is the potential for a line of thunderstorms to sweep through the region between 22Z today and 09Z Saturday. Storms should track from northeast to southeast, and will likely impact KOMA and KLNK between 00Z and 03Z Saturday. KOFK may be impacted as well, but it would need to be prior to 23Z today and confidence is less low. Any thunderstorms that form may produce strong winds, hail, strong up/downdrafts, LLWS, reduced visibility and hazardous lightning. After 09Z clear skies, unrestricted visibility and light winds are anticipated. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Albright AVIATION...Albright
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 239 PM CDT Fri Aug 14 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 239 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A couple severe storms are probable this afternoon and evening. Hence a Severe Thunderstorm Watch remains in effect through 8 PM for portions of eastern Nebraska and western Iowa. Impacts are most likely in the Lincoln and Omaha Metros between 5 PM and 8 PM. Additional storm activity may affect southeast Nebraska through midnight. Damaging winds to 70 mph and ping pong ball size hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A couple stray thunderstorms may occur next week, but in general the forecast is dry and the potential for widespread severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across some parts of the region this afternoon and evening. Albright
Special Weather Statement National Weather Service Omaha/Valley Nebraska 303 PM CDT Fri Aug 14 2020 NEZ015-018-031>033-042-043-142030- Stanton NE-Thurston NE-Madison NE-Platte NE-Colfax NE-Cuming NE- Wayne NE- 303 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON... SOUTHEASTERN WAYNE...NORTHWESTERN CUMING...NORTHWESTERN COLFAX... NORTHEASTERN PLATTE...WEST CENTRAL THURSTON AND STANTON COUNTIES UNTIL 330 PM CDT... At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near Stanton, or 15 miles southeast of Norfolk, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Madison, Stanton, Wisner, Pender, Beemer, Clarkson, Howells, Winside, Leigh, Pilger, Lindsay, Creston, Humphrey, Tarnov, Cornlea, The Highway 15 And 32 Junction, 10 Miles West Of West Point, The Highway 9 And 51 Junction, 8 Miles South Of Wayne and Maple Creek Recreation Area. A Severe Thunderstorm Watch remains in effect until 800 PM CDT for northeastern Nebraska. LAT...LON 4222 9716 4209 9659 4150 9714 4168 9773 TIME...MOT...LOC 2002Z 284DEG 28KT 4191 9717 HB
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
328 PM CDT Fri Aug 14 2020
NEZ031>033-042>044-050-142100-
Stanton NE-Madison NE-Platte NE-Butler NE-Colfax NE-Cuming NE-
Dodge NE-
328 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...CUMING...
COLFAX...PLATTE...NORTHWESTERN DODGE...NORTHWESTERN BUTLER AND
STANTON COUNTIES UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Creston, or 21 miles northwest of Columbus, moving east
at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Columbus, Schuyler, West Point, Stanton, Wisner, Beemer, Clarkson,
Dodge, Howells, Bancroft, Bellwood, Leigh, Rising City, Pilger,
Duncan, Platte Center, Snyder, Monroe, Creston and Humphrey.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Nebraska.
LAT...LON 4208 9706 4201 9656 4193 9656 4114 9736
4139 9737 4137 9750 4133 9759 4139 9760
4140 9770 4152 9770 4153 9776
TIME...MOT...LOC 2028Z 282DEG 29KT 4172 9752
HBThe Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
2 hail. Local standard time, as filed.
Public reported quarter sized hail near Emerson.
Public reported golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916835, 916836.